Q. I read with interest your column regarding Stevens-Johnson syndrome (SJS). My brother was diagnosed with gout and given allopurinol. Within two weeks he had a horrific reaction and was hospitalized in a burn unit.
He developed toxic epidermal necrolysis (TEN) and lost all of his skin. The drug also burned all of his internal organs.
After eight weeks of devastating treatments and agony, he passed away at age 63, leaving a son, daughter-in law, 3-year-old twin grandsons, his sister and many, many friends. He was a great person and loved by all.
The SJS Foundation website (www.sjsupport.org) describes this problem. People should be warned about this possible reaction. My brother’s doctor never told him about any symptoms to watch for and it killed him.
A. We are so sorry to learn of your brother’s tragic death. Drug-induced skin complications like SJS or TEN are rare but can be life threatening.
The prescribing information cautions: “ALLOPURINOL SHOULD BE DISCONTINUED AT THE FIRST APPEARANCE OF SKIN RASH…” Immediately stopping the drug is the first step in treating this condition in which the skin and mucous membranes blister and slough off, leaving the person vulnerable to infection.
Other medications that can trigger serious skin reactions include antibiotics such as co-trimoxazole (TMP-SMZ), antiseizure drugs such as carbamazepine, phenytoin, phenobarbital, valproic acid and lamotrigine as well as pain relievers like ibuprofen and naproxen.